Digoxin is a medicine used to treat heart failure and rhythm problems. Digoxin toxicity (DT) is an overdose of this medicine.
Anatomy of the Heart
Copyright © Nucleus Medical Media, Inc.
Causes may be:
- Accidental overdose—may happen in children or with impaired adults
- Intentional overdose, such as a suicide attempt
- A change in digoxin tolerance due to other medical problems or treatments
DT is more common in older adults.
Other things that may raise the risk are:
- Kidneys that are not filtering digoxin out of the blood the right way
- Taking other medicine that can change digoxin levels
- Taking medicine called diuretics which can make symptoms worse
DT can cause problems with the nervous system, the heart rate, and electrolytes. Problems may be:
- Irregular heartbeat
- Nausea and vomiting
- Weight loss
- Vision problems, such as blurred vision or flashing lights
The doctor will ask about your symptoms and health history. A physical exam will be done.
A blood test will be done to check:
- Digoxin levels
- Electrolyte levels—to look for imbalances
- Kidney function—to look for damage to kidneys
DT can affect the heart. An electrocardiogram (ECG) will be done to look for problems like abnormal rhythm.
The goal of treatment is to stop or reverse problems. Treatment will depend on the level of toxicity. Choices are:
- Monitoring the person for problems
- Stopping digoxin or restarting it at a lower dose
- Medicine to stop digoxin in the body, such as activated charcoal or digoxin immune fab
- Medicine to help manage health problems like abnormal levels of electrolytes or abnormal heart rhythms
People taking digoxin can lower the risk of this problem by:
- Taking digoxin as directed
- Talking to their doctor if they are taking more than one medicine
Chan BS, Buckley NA. Digoxin-specific antibody fragments in the treatment of digoxin toxicity. Clin Toxicol (Phila). 2014 Sep-Oct;52(8):824-836.
Digoxin toxicity emergency management. EBSCO DynaMed website. Available at: https://www.dynamed.com/management/digoxin-toxicity-emergency-management. Accessed October 21, 2020.
Digoxin (and other cardiac glycoside) overdose. EBSCO DynaMed website. Available at: https://www.dynamed.com/condition/digoxin-and-other-cardiac-glycoside-overdose. Accessed October 21, 2020.
MacLeod-Glover N, Mink M, et al. Digoxin toxicity. Can Fam Physician. 2016 Mar;62(3)223-228.
Pincus M. Management of digoxin toxicity. Aust Prescr. 2016 Feb;39(1):18-20.
Last reviewed September 2020 by
EBSCO Medical Review Board
Daniel A. Ostrovsky, MD
Last Updated: 5/18/2021